An outbreak of severe lung disease among users of electronic cigarettes continues to spread to new patients and states, and public health officials say it's too soon to point to a cause.
According to the latest report from the Centers for Disease Control and Prevention, a total of 380 confirmed and probable cases have been identified in 36 states and the U.S. Virgin Islands. The CDC has confirmed six deaths, and a seventh death has been reported by public health officials in Tulare County, Calif.
Public health officials are taking steps to identify what's causing previously healthy vape users to develop pneumonia-like symptoms. But the results are still inconclusive. Here's what we know so far about the outbreak.
What seems to be causing the illness?
The CDC suspects "chemical exposure," but experts have not yet identified a specific agent as the culprit. There is no definitive link to any brand of device, ingredient, flavor or substance. The outbreak has affected users of both THC- and nicotine-containing products, but it is more prevalent among THC vapers than users who self-report using only nicotine products. Because a large number of the patients reported combining nicotine products with THC or CBD products, some researchers are looking into whether the illness may be a result of mixing substances.
In all confirmed cases, patients reported vaping within 90 days of developing symptoms, and most had vaped within a week of symptom onset. Patients with confirmed cases have been tested to rule out infections that could explain their symptoms. There is no indication that the outbreak is contagious.
What are the symptoms?
Patients report experiencing rapid onset of coughing, weight loss and significant breathing difficulties. Other symptoms may include nausea, vomiting and diarrhea. Symptoms generally appear over the course of a few days but can take as long as a few weeks to arise. The majority of patients are hospitalized, and while many of their symptoms overlap, their various diagnoses have included lipoid pneumonia (which can occur when oil enters the lungs), acute eosinophilic pneumonia (caused by the buildup of a type of white blood cell in the lungs) and acute respiratory distress syndrome.
What are public agencies doing to get to the bottom of this?
The CDC is working closely with affected states to understand the nature of the illness and the extent of its impact. The Food and Drug Administration issued a statement saying it is "deeply concerned about these incidents" and is working closely with the CDC to investigate the outbreak as quickly as possible. The FDA is analyzing a collection of over 120 product samples provided by state public health officials for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids, cutting agents, additives, pesticides, opioids, poisons, heavy metals and toxins.
"We are in a critical fact-gathering stage of this investigation," Mitch Zeller, director of the FDA's Center for Tobacco Products, told reporters. "More information is needed to better understand whether there is a relationship between any specific products and any specific substances in those products and the reported illnesses."
On Sept. 12, the CDC adjusted the case count downward from a previously reported 450 after it discontinued reporting "possible" cases or cases "under investigation." A "possible" case is one still under investigation at the state level. But new cases are continuing to come in.
On Monday, the CDC announced it activated its Emergency Operations Center to provide increased operational support for the response.
Is vitamin E involved?
Possibly. As NPR reported this month, vitamin E became a "key focus" of New York state health officials' investigation after cannabis-containing vaping cartridges submitted by those who had fallen ill tested positive for vitamin E acetate. But of the e-cigarette products tested by the FDA to date, Zeller said "no one substance or compound, including vitamin E acetate, has been identified in all the samples tested."
Nonetheless, the FDA said in a statement, "it is prudent to avoid inhaling this substance." Vitamin E is a component of many topical consumer products and supplements.
How can a vape user stay safe?
The CDC recommends that any vape user concerned about these health risks refrain from using e-cigarettes altogether while this investigation is ongoing and especially avoid products from unlicensed vendors. The FDA urges consumers to avoid using THC vaping products, regardless of whether the products were purchased on the street or in stores, due to the possibility that the products may contain vitamin E acetate.
If someone is unable to stop vaping, the CDC suggests they monitor themselves for symptoms and seek prompt medical attention if they experience cough, shortness of breath, chest pain or nausea and vomiting.
Are flavored vapes more likely to be dangerous, and is that why the FDA is planning to ban them?
The role of flavored vape products in the current outbreak is unknown at this time. Some lawmakers and public health advocates have been pushing for flavored vape products to be banned since flavors first entered the market, out of a concern that they appeal to children. The timing of the recent move to ban flavored vape products may be linked to the current public concern about overall e-cigarette safety. Paul Billings, national senior vice president of advocacy at the American Lung Association, told NPR that "unfortunately it's taken this crisis to finally prompt this action."
Is this really new, or has it always been a risk of vaping?
Public health officials are working to confirm that this is a new phenomenon and not simply a case of raised awareness among medical providers and patients, but it's too soon to know for sure. Jennifer Layden, chief medical officer of the Illinois Department of Public Health, told reporters, "I don't think we can say if it's a new or newly recognized phenomenon," although according to preliminary findings, "it does appear to be an increase of cases."